It’s a new type of fentanyl on the market that is giving Dr. Richard Stanwick the chills.
Carfentanil is a synthetic opioid normally used as a sedative for large animals such as elephants. It’s similar to fentanyl, but can be 100 times more toxic. Only one or two grains the size of salt can be fatal to humans.
And it has has put Stanwick, Island Health’s chief medical health officer, on high alert.
Earlier this year, carfentanil was detected in Port Alberni, as well as in Nanaimo, when the drug was detected in a substance that RCMP seized while executing a search warrant.
While Stanwick can’t confirm if carfentanil has made its way to Victoria or Esquimalt, he has heard of some cases in local emergency rooms in which operators have had to use five to six doses of naloxone, rather than the one or two it normally takes to revive someone who has overdosed on fentanyl. He said it’s only a matter of time before carfentanil hits local streets.
“It’s likely present already … There will be some new twist to the story,” Stanwick said, adding hard drugs such as heroin, cocaine or methamphetamine are increasingly being taken together with or laced with fentanyl.
“There is the possibility of some form of fentanyl being mixed in with it (drugs) and depending on which version you get, it could range from the most intense high they’ve experienced to date to something that doesn’t respond quickly to naloxone. It’s a bit of an unknown out there.”
What makes the situation more daunting is the rate at which new types of fentanyl are popping up in B.C.’s drug scene.
According to provincial health officer Dr. Perry Kendall, recent reports from the Drug Enforcement Agency show at least 45 new variations of fentanyl and testing for the specific types of the drug is becoming increasingly difficult.
By the time a test has been created to detect the presence of carfentanil, for example, a new type of fentanyl will likely have already emerged.
“It’s a bit of a red herring to run around looking at one analogue (of fentanyl) after another because there’s different drug supplies in B.C. at different times of the week, month or the year,” Kendall said.
“If you’re going to use illegal drugs, which we advise against, be aware that it’s a very high risk of overdose and don’t do it alone, have someone with you who has naloxone training and can call 911.”
Stanwick is particularly concerned with carfentanil as it has the potential to be carcinogenic, which could have long-term affects on users and could cause lung, throat or mouth cancer.
In March, 120 people died of suspected drug overdoses, 21 of which were on the Island.
But steps are being taken to prevent overdoses. In January, Island Health submitted an application for a supervised injection site, which is pending approval from Health Canada. In the meantime, five overdose prevention sites have been set up around the Island including one at Our Place.